|Author/s||Thomas E, Spears R, Cooper G, Alldridge G, Krishna CV, Thompson JP, Eddleston M, Vale JA, Thomas SHL|
|Type of publication||Conference proceeding|
Objective: To analyse calls to the UK National Poisons Information Service (NPIS) involving ingestions of e-cigarette refill solutions and to examine any recorded adverse effects.
Methods: Calls to the UK NPIS were analysed for enquiries relating to unintentional and intentional e-cigarette liquid ingestions between April 2007 and August 2013.
Results: The UK NPIS received a total of 150 enquiries, specifically concerning e-cigarette refill liquid ingestions. The data shows a significant increase in the number of telephone enquiries, rising from six calls in 2007 to over 75 enquiries from January to August 2013. The number of enquiries involving children aged 4 years and younger accounted for 36.5%, of which 10% developed features and required further hospital management. Adults accounted for 56.1% of these enquiries. A total of 14 cases (9.5%) displayed features of toxicity at more than 4 h post-ingestion. The most common features reported (at the time of the enquiry) were vomiting (11.9%), nausea (6.6%), dizziness (5.9%), and abdominal pain (3.9%). Features such as tachycardia, tremor, chest pain, dyspnoea, anxiety, and agitation were also recorded. Two cases involved significant and prolonged toxicity: a 20-year-old female ingested 1.5 mL of e-cigarette liquid. She developed vomiting, hematemesis, and melaena which persisted for 3 days post-ingestion. A 39-year-old male ingested an unknown quantity of e-cigarette liquid as a means of self-harm. Features included vomiting, confusion, bradypnoea, hypertension, tachycardia, and atrial fibrillation.
Conclusion: These liquid refills contain varying concentrations of nicotine. Other harmful, undisclosed ingredients including diethylene glycol and carcinogenic tobacco specific N-nitrosamines have also been detected in the solutions. Results of this analysis indicate that these products have the potential to cause serious harm. Further regulation is essential in order to inform the public of the potentially serious effects of these readily available agents.